Oklahoma, 2015

Damaging Winds in Oklahoma, July 2, 2015

July 2, 2015 · NWS AMA · 4 events in 1 county or zone

Severe thunderstorms brought strong wind gusts to the eastern Oklahoma Panhandle during the late afternoon and early evening of the 2nd. The most significant weather was reported west of Slapout where several trees and power poles were damaged by severe thunderstorm winds, and a wind gust of 74 mph was measured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms brought strong wind gusts to the eastern Oklahoma Panhandle during the late afternoon and early evening of the 2nd. The most significant weather was reported west of Slapout where several trees and power poles were damaged by severe thunderstorm winds, and a wind gust of 74 mph was measured. No large hail reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 2, 2:48 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 2, 2:48 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT THU JUL 2 2015

.DISCUSSION...
THE FORECAST THROUGH THE END OF NEXT WEEK REMAINS ON TRACK...WITH
PERIODIC RAIN CHANCES FOR PARTS OF THE PANHANDLES THROUGH SATURDAY
EVENING AND AGAIN FOR THE EARLY HALF OF NEXT WEEK. THE UPPER-AIR
PATTERN WILL FEATURE A MORE ZONAL FLOW ACROSS MUCH OF THE COUNTRY FOR
THE WEEK AHEAD AS COMPARED WITH THE LAST WEEK. A WEAKENING AND
FLATTENING RIDGE OF HIGH PRESSURE ACROSS THE SOUTHWESTERN U.S. WILL
ONLY RE-INTENSIFY LATE NEXT WEEK. THE WEAKNESS OF THIS RIDGE SHOULD
ALLOW FOR PASSING SHORTWAVES TO DICTATE MUCH OF THE WEATHER OVER THE
NEXT 7 DAYS.

&&

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
CHANCES FOR SEVERE WEATHER TODAY ARE DIMINISHING AS MOST OF THE
PANHANDLE REMAINS BEHIND A DEPARTING SHORTWAVE TROUGH. A FEW SHOWERS
ARE LINGERING IN THE SOUTHEASTERN TEXAS PANHANDLE THIS AFTERNOON AND
A FEW ISOLATED STORMS HAVE DEVELOPED OVER THE MOUNTAINS IN EAST-
CENTRAL NEW MEXICO. ANY FURTHER PRECIPITATION IN THE TX/OK PANHANDLES
TODAY WILL DEPEND ON WHETHER ANYTHING CAN DEVELOP FARTHER NORTH IN
THE NM/CO MOUNTAINS AND DRIFT OUR WAY.

ON AND OFF RAIN CHANCES THROUGH SATURDAY WILL BE ASSOCIATED WITH A
WEAK SURFACE TROUGH THAT REMAINS STRETCHED FROM WEST TO EAST IN THE
VICINITY OF THE TX/OK PANHANDLES. THIS TROUGH SHOULD BE PUSHED SOUTH
OF THE AREA BY SOMETIME ON SATURDAY...AS A SHORTWAVE TROUGH MOVES
FROM THE CENTRAL HIGH PLAINS INTO THE MIDWEST.

.LONG TERM...SUNDAY THROUGH THURSDAY...
A MORE SIGNIFICANT SHORTWAVE TROUGH WILL BE DIGGING INTO THE UPPER
MIDWEST BY SUNDAY NIGHT INTO MONDAY...HELPING TO FLATTEN THE
SOUTHWEST RIDGE EVEN FURTHER AND BRING A COLD FRONT THROUGH THE
PANHANDLES. MODELS ARE IN DECENT AGREEMENT FOR THE TIMING OF THIS
FRONT AND FOR ITS POTENTIAL TO DEVELOP A FAIR AMOUNT OF RAINFALL AS
IT PASSES THROUGH. HAVE INCREASED POPS DURING THE MONDAY/TUESDAY
TIMEFRAME TO ACCOUNT FOR THIS.

THE LOWER- AND MID-LEVEL FLOW ACROSS THE DESERT SOUTHWEST
WILL BECOME SOUTHERLY BY THIS TIME...BRINGING SOME MONSOONAL MOISTURE
UNDER AND AROUND THE UPPER RIDGE. THIS WILL CERTAINLY HELP
THUNDERSTORMS DEVELOP OVER THE MOUNTAINS TO OUR WEST...AND MAY
REQUIRE INCREASING POPS FOR THE SECOND HALF OF NEXT WEEK AS THIS
PATTERN TAKES SHAPE. SINCE THIS ACTIVITY WILL ULTIMATELY DEPEND ON
THE POSITION AND STRENGTH OF THE HIGH PRESSURE CENTER TO OUR WEST AND
THE TIMING OF SHORTWAVES AROUND IT...HAVE ONLY INCLUDED MENTION OF
POPS THROUGH WEDNESDAY.

NF/HL

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  86  65  90  68 /  30  30  40  20  10
BEAVER OK                  67  89  67  93  70 /  20  30  30  20  20
BOISE CITY OK              64  86  62  90  66 /  30  30  40  10  20
BORGER TX                  69  90  68  92  71 /  30  30  30  20  10
BOYS RANCH TX              67  90  66  92  69 /  30  30  40  10  10
CANYON TX                  67  87  65  91  67 /  30  30  40  20  10
CLARENDON TX               69  89  67  91  69 /  30  30  30  20  10
DALHART TX                 65  88  64  92  66 /  30  30  40  10  10
GUYMON OK                  67  88  66  93  69 /  30  30  30  10  20
HEREFORD TX                66  87  65  90  67 /  30  30  40  10  10
LIPSCOMB TX                67  89  67  91  71 /  20  30  30  20  20
PAMPA TX                   67  87  65  89  68 /  30  30  30  20  20
SHAMROCK TX                69  90  67  91  70 /  30  30  30  20  20
WELLINGTON TX              71  91  69  93  72 /  30  30  30  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/06
Hazardous weather outlook, Jul 2, 3:01 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
401 PM CDT THU JUL 2 2015

OKZ001>003-TXZ001>020-030915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
401 PM CDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH TONIGHT. SOME
STORMS THAT DO DEVELOP COULD BECOME STRONG TO SEVERE...WITH WIND
GUSTS UP TO 60 MPH AS THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE PANHANDLES
FRIDAY THROUGH WEDNESDAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT
THIS TIME...THOUGH SOME STORMS COULD BE STRONG TO SEVERE WITH SMALL
HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NF

The radar

The Dodge City radar (KDDC), 122 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 2, 4:33 PM CST
Where
Beaver County, 0.69 mi N of Clear Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.690, -100.270

Tree limbs and a dead tree were blown down near the Clear Lake area by thunderstorm winds. This is approximately 10 miles west-northwest of Slapout.

Thunderstorm Wind, Beaver

When
July 2, 4:55 PM CST to 5:00 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

At 5:55 PM CDT, a 74 mph wind gust was measured at the Oklahoma Mesonet site located 8 miles west of Slapout. Additional wind gusts of 67 mph occurred at 6:00 PM CDT.

Thunderstorm Wind, Beaver

When
July 2, 5:00 PM CST
Where
Beaver County, 2.16 mi SW of Logan
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.550, -100.250

Trees of 8 to 12 inches in diameter were downed and a power pole was broken just south of Midway Church approximately 8 miles north-northeast of Darrouzett.

Thunderstorm Wind, Beaver

When
July 2, 5:00 PM CST
Where
Beaver County, 1.77 mi NW of Logan
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.590, -100.240

Several high line power poles were downed on north-south road 153 a few miles south of Highway 412. This is approximately 7 miles west-southwest of Slapout.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596923, 596926, 596924, 596925.